Alert archive / Indiana / Tornado Warnings in 2022

Tornado Warning 3, NWS Northern Indiana

August 20, 2022Kosciusko County, Whitley County, Indiana

NWS Northern Indiana issued this tornado warning at Aug 20, 2022, 10:03 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 10:03 PM EDT (02:03 UTC)
Expired
Aug 20, 2022, 10:30 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Kosciusko County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

363 
WFUS53 KIWX 210203
TORIWX
INC085-183-210230-
/O.NEW.KIWX.TO.W.0003.220821T0203Z-220821T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1003 PM EDT Sat Aug 20 2022

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southwestern Whitley County in northeastern Indiana...
  Southeastern Kosciusko County in north central Indiana...

* Until 1030 PM EDT.
    
* At 1002 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near North Manchester, moving northeast at 20
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  South Whitley around 1020 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Lorane, Collamer, Larwill and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4110 8582 4123 8555 4107 8555 4104 8581
      4104 8582
TIME...MOT...LOC 0202Z 246DEG 17KT 4109 8576 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

LEWIS
2 follow-up statements
493 
WWUS53 KIWX 210223
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1023 PM EDT Sat Aug 20 2022

INC085-183-210230-
/O.CON.KIWX.TO.W.0003.000000T0000Z-220821T0230Z/
Whitley IN-Kosciusko IN-
1023 PM EDT Sat Aug 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...
    
At 1023 PM EDT, a severe thunderstorm capable of producing a tornado
was located near South Whitley, or 9 miles west of Columbia City,
moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Whitley and southeastern Kosciusko Counties, including
the following locations... Lorane, Collamer and Larwill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4123 8555 4107 8555 4105 8573 4114 8574
TIME...MOT...LOC 0223Z 239DEG 19KT 4114 8566 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
<50 MPH

$$

LEWIS
096 
WWUS53 KIWX 210231
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1031 PM EDT Sat Aug 20 2022

INC085-183-210240-
/O.EXP.KIWX.TO.W.0003.000000T0000Z-220821T0230Z/
Whitley IN-Kosciusko IN-
1031 PM EDT Sat Aug 20 2022

...THE TORNADO WARNING FOR SOUTHWESTERN WHITLEY AND SOUTHEASTERN
KOSCIUSKO COUNTIES HAS EXPIRED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.

LAT...LON 4123 8555 4107 8555 4105 8573 4114 8574
TIME...MOT...LOC 0230Z 246DEG 17KT 4115 8563 

$$

LEWIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 20, 6:27 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 6:27 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
627 PM EDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 250 PM EDT Sat Aug 20 2022

Upper low crossing the southern Great Lakes will continue to spark
showers and storms at times through Sunday. High pressure follows on
Monday with dry and seasonable weather through midweek.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 250 PM EDT Sat Aug 20 2022

Potent upper low over nrn IL this aftn will wobble east into the ern
lakes by Monday. Narrow plume of sfc based instability far se/e from
morning insolation will support the greatest concentration of
showers/storms this aftn. Otherwise prior rain and extensive cloud
cover suggest little more than a shower elsewhere.

Low level warm advection ewd of upper low should promote another
round of shower/storms this evening west/north and overnight
elsewhere as secondary theta-e ridge advects in concert with decent
deep layer forcing.

Upper low pivots overhead Sunday with additional showers/storms
mainly se half in the aftn especially where morning sun can boost
sfc destabilization. A few showers likely to linger far east Sunday
evening yet drying elsewhere.

&&

.LONG TERM...(Monday through Friday)
Issued at 250 PM EDT Sat Aug 20 2022

Backside of upper low may provide one more bout of additional
rainfall far east Monday aftn. Otherwise high pressure ridges in out
of the nrn plains and will yield a dry and seasonable period through
midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 622 PM EDT Sat Aug 20 2022

Brief lull in convective activity to start off the 00z TAF cycle.
Do expect to see convection over west-central IL to move across
northern Indiana over the course of the overnight hours. KSBN
would be the first to experience this next round of convection
around the 2-3z hour with KFWA lagging until closer to 5z. Expect
heavy downpours as well as gusty and variable winds while
convection is over the terminals. Another lull looks possible near
the 12z hour before scattered convection redevelops mid/late
morning hours and persists into the afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 3:20 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
320 PM EDT Sat Aug 20 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 PM EDT Sat Aug 20 2022 /220 PM CDT Sat Aug 20 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible tonight with locally heavy rain
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms are possible Sunday afternoon mainly east of
I69. Locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 PM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this evening. Winds and waves
could be higher in and around thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate swim risk along Lake Michigan beaches expected Monday.

In the hours before

Local storm report, Aug 20, 4:13 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       1 S BLUFFTON            40.73N 85.17W
08/20/2022  M2.00 INCH       WELLS              IN   TRAINED SPOTTER

            REPORTED VIA SOCIAL MEDIA.

&&

MSL
Local storm report, Aug 20, 6:26 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             CONVOY                  40.92N 84.71W
08/20/2022  E0.70 INCH       VAN WERT           OH   EMERGENCY MNGR

            47 MPH WIND GUST OBSERVED.

0309 PM     HEAVY RAIN       3 E CAVETT              40.95N 84.51W
08/20/2022  M1.44 INCH       VAN WERT           OH   MESONET

            AUTOMATED STATION.

0324 PM     TSTM WND GST     WETSEL                  40.95N 84.44W
08/20/2022  E52 MPH          VAN WERT           OH   EMERGENCY MNGR

0252 PM     HAIL             3 NW HOLGATE            41.27N 84.17W
08/20/2022  U0.50 INCH       HENRY              OH   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0254 PM     HAIL             3 E STANDLEY            41.28N 84.17W
08/20/2022  U0.75 INCH       HENRY              OH   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0320 PM     TSTM WND GST     2 WNW WESTMINSTER       40.70N 84.02W
08/20/2022  M81 MPH          ALLEN              OH   ASOS

            ASOS STATION KAOH LIMA.

1259 PM     FLOOD            1 S BLUFFTON            40.73N 85.17W
08/20/2022                   WELLS              IN   PUBLIC

            STREET FLOODING. POSTING VIA SOCIAL MEDIA.

0105 PM     HEAVY RAIN       1 S BLUFFTON            40.73N 85.17W
08/20/2022  M2.00 INCH       WELLS              IN   TRAINED SPOTTER

            REPORTED VIA SOCIAL MEDIA.

0110 PM     HEAVY RAIN       BLUFFTON                40.74N 85.17W
08/20/2022  E2.10 INCH       WELLS              IN   TRAINED SPOTTER

0345 PM     HEAVY RAIN       BLUFFTON                40.74N 85.17W
08/20/2022  M1.72 INCH       WELLS              IN   MESONET

            AUTOMATED STATION.

1115 AM     HEAVY RAIN       LA FONTAINE             40.67N 85.72W
08/20/2022  E0.70 INCH       WABASH             IN   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA.

0340 PM     TSTM WND GST     1 SW SALAMONIA          40.37N 84.88W
08/20/2022  M45 MPH          JAY                IN   PUBLIC

0235 PM     HEAVY RAIN       MONROEVILLE             40.97N 84.87W
08/20/2022  E1.58 INCH       ALLEN              IN   TRAINED SPOTTER

&&
Local storm report, Aug 20, 7:21 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 S LIMA                40.71N 84.11W
08/20/2022                   ALLEN              OH   PUBLIC

            TREE DOWN.

&&

MSL
Special weather statement, Aug 20, 9:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
907 PM EDT Sat Aug 20 2022

INZ015-016-024-210130-
Wabash IN-Kosciusko IN-Fulton IN-
907 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Wabash,
east central Fulton and southern Kosciusko Counties through 930 PM
EDT...

At 907 PM EDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles west of North Manchester, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warsaw, Winona Lake, Akron, Pierceton, Claypool, Burket, Sidney,
Ridinger Lake, Palestine, Beaver Dam Lake, Packerton, Beaver Dam,
Disko and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4098 8595 4100 8595 4100 8606 4127 8594
      4127 8565 4120 8565 4118 8567 4118 8569
      4116 8569 4098 8587
TIME...MOT...LOC 0107Z 208DEG 19KT 4103 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LEWIS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:07 PM EDTSpecial Weather StatementIWXKosciusko23 min
Aug 20, 9:28 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash, Whitley32 min
Aug 20, 10:43 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 21, 5:45 PM EDTBeach Hazards StatementIWX20 hr

Nearby

Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.